Lake Huron, 2019

Marine Thunderstorm Wind in Lake Huron, August 21, 2019

August 21, 2019 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Saginaw Bay produced a wind gust around 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Saginaw Bay produced a wind gust around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 21, 2:20 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 21, 2:20 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
320 PM EDT Wed Aug 21 2019

.DISCUSSION...

Surface dew pts have begun to slowly drop this afternoon as mixing
depths increased, and surface winds have already veered around to
west. 45-50 knots of effective shear tracking through Saginaw
Bay/central Lake Huron has been able to support some weak low level
rotation with the low topped thunderstorms moving through southern
Saginaw County and the northern Thumb region, and this activity will
have to be watched as it exists through the Eastern Thumb Region, as
MLcapes are still hovering around 1000 J/kg. None-the-less, the
window for activity and certainly coverage is dwindling as dew pts
lower, along with peak heating passing.

Good consensus amongst NAM/RAP/Regional GEM/HRRR with the MCV coming
out off southern Iowa will dampen/track far enough south tonight to
miss southeast Michigan, and will just carry low chance pops for
showers toward the Ohio border. The mid/high clouds spilling north of
the border should at least alleviate fog concerns tonight.

Upper level Low (552 DAM at 500 MB) near James Bay will track into
Quebec tomorrow, with trough axis extending southwest into the
Great Lake region, right into the day on Friday. Cooler Canadian
air spilling in, with 850 MB temps lowering into mid to upper single
numbers will lead to pleasant and dry weather as sprawling high
pressure (1025 MB) builds in through the first half of the weekend.

Southern periphery of a surface high pressure system and advancing
upper-level ridge will bring a continued period of dry weather
through the weekend as northeast to easterly flow holds temperatures
to below seasonal norms. Long range models are advertising sunny to
partly cloudy skies due to the increased subsidence from high
pressure, however, flow off of Lake Huron may produce more low-level
cloud cover relative to what is advertised, especially over the
Thumb into the Tri-Cities. Low-levels of the atmosphere will however
remain very dry as cool Canadian air is pooled into Michigan with
1000-500 MB RH values sitting around 30 percent.

Push of a warm front/strengthening LLJ will pool in excess moisture
into Michigan and will bring warm and humid conditions marked by
temperatures in the 80s and dew points climbing back into the 60s to
potentially lower 70s across the Metro region. Increase in moisture
will bring the chance for showers and thunderstorms Monday through
Wednesday. Too much divergence is noted in long-range models
regarding potential PoPs on Thursday, tied to the passage of a cold
front, but higher confidence to see a cool off Thursday onwards.
&&

.MARINE...

Window for possible thunderstorms exists mainly over southern lake
Huron through this evening. This risk ends as a cold front lifts
across the region into tonight. Post-frontal northwest winds will
strengthen during this time as cooler air arrives. This will bring a
period with wind gusts of 25 to 30 knots over Lake Huron. The
combination of the gusty winds and building waves will lead to
hazardous conditions for small Craft on the nearshore waters of Lake
Huron through early Thursday. Northerly winds will gradually
diminish on Thursday as the gradient eases. High pressure building
into the region will then maintain modest winds and wave action
Friday into the next weekend. The colder air moving across the warmer
waters may prove favorable for waterspout development, particularly
late Thursday night and early Friday.

&&

.PREV DISCUSSION...
Issued at 112 PM EDT Wed Aug 21 2019

AVIATION...

A cold front on pace to track across southeast Michigan this
evening. A gradually destabilizing pre-frontal late day environment
will maintain a low potential for showers and thunderstorms to
develop in the vicinity of this boundary. Greater potential will
generally exist to the north/northeast, but may offer a brief window
mainly near MBS late this afternoon. The expected limited coverage
will preclude a defined mention at this time. Otherwise, simply a
high based sct/bkn cu for the latter half of the day, before fading
with the loss of heating this evening. Gradually drying low level
conditions within the post-frontal northerly wind tonight. This
process will tend to discourage renewed low stratus/fog development
again Thursday morning, although a more localized response remains
plausible. A mid level wave traversing the Ohio valley will also
bring a period of thicker mid cloud during the overnight period,
another limiting factor for fog.

For DTW...Thunderstorm chances late this afternoon/evening are
expected to be confined to the far northeastern portions of the
Detroit airspace with stronger capping at DTW likely inhibiting
convection at the airport.

DTW THRESHOLD PROBABILITIES...

* Moderate in ceilings at or below 5000 ft this afternoon and
  evening.

* Low in thunderstorms this evening.

* Low in crosswind thresholds being exceeded this evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 8 PM this evening to noon EDT Thursday
     for LHZ441>443.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/AM
MARINE.......MR
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 21, 3:12 AM EST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 AM EDT Wed Aug 21 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-220815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 AM EDT Wed Aug 21 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and early evening.
Isolated storms may be strong, particularly in the Thumb region,
with winds gusting in excess of 40 mph. Storm motion will be west to
east at 30-40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 AM EDT Wed Aug 21 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and early evening.
Isolated storms may be strong, particularly across southern Lake
Huron, with winds gusting in excess of 35 kt. Storm motion will be
west to east at 25-35 kt.

Small Craft Advisories have been issued for the nearshore zones of
Lake Huron tonight. See the latest Marine Weather Message for
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Special weather statement, Aug 21, 12:59 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
159 PM EDT Wed Aug 21 2019

MIZ053-211845-
Saginaw-
159 PM EDT Wed Aug 21 2019

...POTENTIAL FOR GUSTY WINDS WITHIN AN AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON...

At 157 PM EDT, an area of showers containing isolated thunderstorms
were located near St. Charles, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
precipitation.

This shower will be near...
  Bridgeport around 210 PM EDT.
  Birch Run around 225 PM EDT.
  Frankenmuth around 230 PM EDT.

Other locations impacted by this shower include Swan Creek,
Shiawassee National Wildlife Refuge, Garfield, Fosters, Burt, Gera,
Buena Vista Township and Shields.

LAT...LON 4339 8418 4344 8370 4322 8370 4322 8383
      4325 8419
TIME...MOT...LOC 1757Z 274DEG 29KT 4330 8409

MR
Special weather statement, Aug 21, 1:46 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
246 PM EDT Wed Aug 21 2019

MIZ049-054-055-211930-
Huron-Tuscola-Sanilac-
246 PM EDT Wed Aug 21 2019

...AN AREA OF SHOWERS CONTAINING ISOLATED THUNDERSTORMS WILL AFFECT
NORTHEASTERN TUSCOLA...NORTHWESTERN SANILAC AND SOUTHEASTERN HURON
COUNTIES...

At 245 PM EDT, an area of showers containing isolated thunderstorms
were located in and around Gagetown, or near Cass City, moving east
at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
precipitation

This storm will be near...
  Ubly around 305 PM EDT.
  Argyle around 310 PM EDT.

Other locations impacted by this storm include Tyre, Ruth, Palms,
Parisville, Ivanhoe, Minden and New Greenleaf.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4356 8330 4372 8325 4373 8272 4354 8270
TIME...MOT...LOC 1845Z 274DEG 29KT 4365 8319

MR
Special weather statement, Aug 21, 3:13 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
413 PM EDT Wed Aug 21 2019

MIZ055-063-212100-
Sanilac-St. Clair-
413 PM EDT Wed Aug 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SANILAC AND
NORTHEASTERN ST. CLAIR COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Yale, moving
east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Lakeport around 435 PM EDT.

Other locations impacted by this storm include Birch Beach, Blaine,
Jeddo, Lexington Heights, Fargo, Roseburg and Amador.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4307 8242 4312 8283 4328 8281 4323 8248
      4319 8246 4317 8247
TIME...MOT...LOC 2013Z 278DEG 27KT 4317 8272

MR

The radar

The Detroit radar (KDTX), 140 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 21, 4:11 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.48 mi NNW of Caseville
Measured
41 kt (47 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.948, -83.286

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851942.